Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 4, NWS Marquette, MI

July 12, 2019Schoolcraft County, Michigan

NWS Marquette, MI issued this beach hazards statement at Jul 12, 2019, 4:30 AM EDT for Schoolcraft County, Michigan. It took effect at Jul 12, 2019, 2:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2019, 4:30 AM EDT (08:30 UTC)
In effect from
Jul 12, 2019, 2:00 PM EDT
Expired
Jul 12, 2019, 10:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WHUS43 KMQT 120830
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
430 AM EDT Fri Jul 12 2019

MIZ014-130200-
/O.NEW.KMQT.BH.S.0004.190712T1800Z-190713T0200Z/
Southern Schoolcraft-
430 AM EDT Fri Jul 12 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 2 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

* For Southern Schoolcraft County: Current related fatalities and 
rescues in the past have occurred during wave conditions similar 
to today near Lakeview Park and near Seul Choix Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

MZ

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Jul 12, 3:36 AM EDT, 54 minutes earlier.

Area forecast discussion, Jul 12, 3:36 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
336 AM EDT Fri Jul 12 2019

.SHORT TERM...(Today and tonight)
Issued at 335 AM EDT FRI JUL 12 2019

Next shortwave embedded in west northwesterly flow is currently
moving into far western Ontario. MCS out ahead of it just north of
the MN border will continue to fizzle through the remainder of the
night as it moves east southeastward. A few lingering showers from
it may graze the northern Lake and Isle Royale through the early
morning hours.

Otherwise...as shortwave move east it will push a cold front through
the Upper Lakes this afternoon. Main upper forcing with the
shortwave will remain along the north shore of Lake Superior.
Convergence along the front will be modest. Still some questions
with how much low level moisture return there will be this far north
just ahead of the boundary which will influence available
instability. Highest CAPES will remain just south of the area over
WI but MLCAPE values in the 1000-1500 J/KG range combined with shear
values of 30-40 knots could lead to a few stronger storms this
afternoon.  Overall thunderstorm coverage should remain scattered
with initial development focussed on convergence of lake breezes
with approaching front.

Winds will be gusty out of the south and southwest especially this
afternoon ahead of the front with dangerous swimming conditions
expected along the Lake Michigan beaches this afternoon.

Once the front clears the area this evening...rain chances will
diminish as winds shift to the northwest.

Temperatures will be warm today...mid 80s aways from southerly wind
influences off Lake Michigan. Seasonable temperatures in the 50s are
expected tonight.

.LONG TERM...(Friday night through Thursday)
Issued at 349 PM EDT THU JUL 11 2019

Storms that initiate during the day on Friday may very well
continue into the evening hours (see discussion above for more
details), but will fizzle out as the night progresses with the
loss of daytime heating. Once this activity moves through, surface
high pressure will take back over, allowing for benign conditions
to prevail through much of the weekend. With the Upper Great Lakes
sitting on the periphery of mid- to upper-level ridging (centered
over the central to southern Plains), additional convective
activity attempts to nose its way into western Lake Superior on
Sunday, but the aforementioned high should keep it at bay.
However, the high will traverse eastward by the end of the
weekend, re-opening the door for precip to creep in from the west.
Simultaneously, the ridge looks to break down, along with a
shortwave tracking across the region on Monday, with both the GFS
and CMC coming into decent agreement with each other on this
scenario. The stage could be set for a fairly active convective
afternoon/evening on Monday with ample moist, WAA ahead of the
perturbation. It is cautioned though that the T.S. in the GoMex
(Barry) could throw a wrench into the forecast next week as it
slowly ambles northward into the heart of the Mississippi Valley.
As such, there is quite a bit of uncertainty in the details from
Tuesday onward.

Getting deeper into mid-July, the summer temps will undoubtedly
return, with Monday looking to be the warmest in this forecast
period (some locations creeping into the low 90s). Highs each day
will generally be in the 80s for most locations and lows will
respond accordingly, with 50s dominating most nights, but 60s
likely Sunday night and Monday night with the alluded to WAA
regime underway at that point.
&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 131 AM EDT FRI JUL 12 2019

VFR conditions will prevail through the forecast period. A cold
front will move west to east across the area tomorrow, bringing
gusty winds. Expect sct shra/tsra to develop by mid to late Friday
afternoon which could linger into Fri evening at KSAW. With only
limited coverage and confidence in tsra development only VCSH was
mentioned.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 335 AM EDT FRI JUL 12 2019

Southwest winds will increase ahead of a cold front today with gusts
in excess of 20 knots possible. Winds shift to the west and
northwest overnight tonight through Saturday with the strongest
gusts...perhaps up to 25 knots...across the north central part of
the lake. High pressure over the Great Lakes will result in light
winds on Sunday. Winds will briefly get a little gusty out of the
southwest on Monday ahead of the next surface trough but beyond that
winds will be generally light across Lake Superior though most of
next week.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...MZ
LONG TERM...lg
AVIATION...MZ
MARINE...MZ
Hazardous weather outlook, Jul 11, 3:16 PM EDT, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
316 PM EDT Thu Jul 11 2019

MIZ001>007-009>014-084-085-121930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
316 PM EDT Thu Jul 11 2019 /216 PM CDT Thu Jul 11 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Superior beaches of Alger
County and a moderate swim risk for the Lake Superior beaches
in Marquette County east of Marquette through this evening. See
the latest beach hazards statement for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday into Friday night, and then
again for portions of next week. A few storms on Friday could be
strong to severe, with hail and gusty winds being the primary
hazards.

There is a moderate to high swim risk for the southern
Schoolcraft County beaches on Lake Michigan Friday afternoon into
the evening hours.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-121930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
316 PM EDT Thu Jul 11 2019 /216 PM CDT Thu Jul 11 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday into Friday night, and then
again for portions of next week. A few storms on Friday could be
strong to severe, with hail and gusty winds being the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-121930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
316 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday into Friday night, and then
again for portions of next week. A few storms on Friday could be
strong to severe, with hail and gusty winds being the primary
hazards.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 4:30 AM EDTSmall Craft AdvisoryMQT22 hr
Jul 12, 11:41 AM EDTSpecial Weather StatementMQTOntonagon49 min
Jul 12, 12:28 PM EDTSevere Thunderstorm WarningMQTHoughton, Ontonagon47 min
Jul 12, 12:54 PM EDTSpecial Weather StatementMQTBaraga51 min
Jul 12, 1:06 PM EDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron39 min
Jul 12, 1:38 PM EDTSevere Thunderstorm WarningMQTBaraga, Dickinson, Iron, Marquette52 min
Jul 12, 1:42 PM EDTSpecial Weather StatementMQTMarquette48 min
Jul 12, 2:14 PM EDTSpecial Weather StatementMQTIron46 min
Jul 12, 2:27 PM EDTSpecial Weather StatementMQTDickinson48 min
Jul 12, 2:57 PM EDTSpecial Weather StatementMQTIron48 min
Jul 12, 4:11 PM EDTSpecial Weather StatementMQTIron34 min
Jul 12, 4:35 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron, Marquette25 min
Jul 12, 4:57 PM EDTSevere Thunderstorm WarningMQTDickinson, Iron33 min
Jul 12, 5:16 PM EDTSpecial Weather StatementMQTDickinson29 min
Jul 12, 5:18 PM EDTSpecial Weather StatementMQTIron12 min
Jul 12, 5:27 PM EDTSpecial Weather StatementMQTDickinson, Iron33 min
Jul 12, 5:44 PM EDTSpecial Weather StatementMQTMarquette31 min

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.